Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 23, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2022, 7:41 PM CDT for Fillmore County, Mower County, Minnesota; Howard County, Mitchell County, Iowa. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2022, 7:41 PM CDT (00:41 UTC)
- Expired
- May 9, 2022, 8:45 PM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howard County, IA, Mitchell County, IA, Fillmore County, MN, Mower County, MN
The radar
The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:58 PM CDT | HAIL 1.5 | Osage, IA | |
| May 9, 7:59 PM CDT | HAIL 0.75 | 3 S Stacyville, IA | |
| May 9, 8:03 PM CDT | HAIL 1.75 | 4 Ne Mitchell, IA | REPORT FROM MPING: GOLF BALL (1.75 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:50 PM CDT | Tornado Watch | SPC | 7 hr |
| May 9, 7:36 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 923 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
429
WUUS53 KARX 100041
SVRARX
IAC089-131-MNC045-099-100145-
/O.NEW.KARX.SV.W.0023.220510T0041Z-220510T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
741 PM CDT Mon May 9 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Mitchell County in north central Iowa...
Howard County in northeastern Iowa...
Eastern Mower County in southeastern Minnesota...
Fillmore County in southeastern Minnesota...
* Until 845 PM CDT.
* At 741 PM CDT, severe thunderstorms were located along a line
extending from near Spring Valley to Rudd, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Spring Valley around 745 PM CDT.
Wykoff around 755 PM CDT.
Chatfield and Fountain around 805 PM CDT.
Elma around 825 PM CDT.
Other locations impacted by these severe thunderstorms include
Forestville State Park, Rock Creek, Vernon Springs, Isinours, Hutton,
Brownville and County Roads T 54 And A 31.
This includes Interstate 90 in Minnesota between mile markers 203 and
204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4383 9257 4383 9245 4385 9245 4385 9191
4321 9221 4321 9299 4322 9299
TIME...MOT...LOC 0041Z 253DEG 29KT 4376 9243 4314 9288
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KAA2 follow-up statements
021
WWUS53 KARX 100107
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
807 PM CDT Mon May 9 2022
IAC089-131-MNC045-099-100145-
/O.CON.KARX.SV.W.0023.000000T0000Z-220510T0145Z/
Mitchell IA-Howard IA-Mower MN-Fillmore MN-
807 PM CDT Mon May 9 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR MITCHELL...HOWARD...EASTERN MOWER AND FILLMORE COUNTIES...
At 806 PM CDT, severe thunderstorms were located along a line
extending from near Chatfield to 7 miles northeast of Floyd, moving
east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public. Around 800 PM, the public reported golf ball size
hail 4 miles northeast of Mitchell.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Chatfield and Fountain around 810 PM CDT.
Cresco around 900 PM CDT.
Other locations impacted by these severe thunderstorms include
Forestville State Park, Rock Creek, Vernon Springs, Isinours, Hutton,
Brownville and County Roads T 54 And A 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 4383 9245 4385 9245 4385 9191 4321 9221
4321 9296 4383 9255
TIME...MOT...LOC 0106Z 253DEG 29KT 4382 9216 4320 9262
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KAA704
WWUS53 KARX 100122
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
822 PM CDT Mon May 9 2022
IAC089-131-MNC045-099-100145-
/O.CON.KARX.SV.W.0023.000000T0000Z-220510T0145Z/
Mitchell IA-Howard IA-Mower MN-Fillmore MN-
822 PM CDT Mon May 9 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN MITCHELL...HOWARD...SOUTHEASTERN MOWER AND SOUTHWESTERN
FILLMORE COUNTIES...
At 822 PM CDT, a severe thunderstorm was located near Lime Springs,
or 12 miles west of Cresco, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Cresco around 835 PM CDT.
Other locations impacted by this severe thunderstorm include
Forestville State Park, Vernon Springs, York, Hutton, Brownville,
County Roads T 54 And A 31 and Highways 9 And 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 9286 4357 9264 4368 9199 4321 9221
TIME...MOT...LOC 0122Z 250DEG 48KT 4344 9234
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KAAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:19 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 9, 6:19 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 619 PM CDT Mon May 9 2022 .DISCUSSION...(This evening through Monday) Issued at 235 PM CDT Mon May 9 2022 Key Messages: - Severe weather threat this evening A low pressure system over eastern North Dakota is slated to lift northeastward through southern Canada as the associated short wave trough rides up and along the southwest to northeast oriented pressure gradient with ridging holding steady off to the east. Satellite imagery shows an expansive field of stable cumulus over the forecast area with sounding analysis showing a decent capping inversion in place. Depending on how well surface temperatures reach this afternoon will play a large roll into how quickly storms can develop as a front approaches from the west and the lower atmosphere destabilize. There is a brief window where severe weather is expected. Should this play out there will be a chance for surface based storms. With enough overlap of strong shear and CAPE, some storms could be severe with the main threats being hail, winds, and a few tornadoes. Tuesday Through Thursday Tuesday will depend on the progress of the cold front and where it settles. The current trends have the front lingering...then gradually dropping south during the day. Scattered showers and thunderstorms will be possible however convergence along the front and the warm advection is on the weaker side. The HREF MUCAPE axis for Tuesday is from Iowa toward southern WI and this increases from 3000 J/kg during the day to 4500 J/kg. The HREF also has some max UH areas along the gradient of MLCAPE near I90 around 16Z and these shift east through early afternoon, with a second area increasing farther south across southwest WI into central and eastern WI during the afternoon. The forecast soundings have shear values of 45 to 55kts. Thus... if can see better convergence could see stronger storms along the front. The marginal risk has been elevated to a slight risk for parts of WI and includes areas from Tomah eastward. A mid latitude wave will lift northeast Wednesday into Thursday. The location of the mid-level ridge extends from Arkansas north toward Wisconsin. Forecast soundings show warm mid level temperatures in place with the organized convection across the Dakotas into MN/northern WI and the U.P. The low level jet strengthens over the Plains into the Upper Mississippi Valley with a surface front in the area. Locally, precipitation chances appear to be isolated, however storms may try to develop southward Wednesday night. In the shorter term will need to watch the periphery of the cap each day. Thursday looks like the warmest day with highs in the 80s to lower 90s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 619 PM CDT Mon May 9 2022 Main focus for this TAF period is showers and scattered convection moving through the area this evening. Thunderstorm cells have developed in SE Minnesota and are moving northeast. Additional cells could develop south of the current ones, which would impact the airports. Thunderstorms should impact KRST briefly this evening, so have included in a TEMPO group for a few hours. Because KLSE is further downstream, there is lower confidence on storms directly impacting that site. For now, stuck with VCTS, but will continue to monitor for storm development and amend the TAF if necessary. When showers move in, ceilings will lower to MVFR conditions and gusts up to 28 kts are possible. Once storms and showers move past the TAF sites, ceilings should improve to VFR and winds speeds will decrease. Another round of light showers is expected for tomorrow morning through the end of the TAF period. Ceilings could lower to MVFR conditions when the rain moves in. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Peters/MEP/Zapotocny AVIATION...Dahl
Hazardous weather outlook, May 9, 12:38 PM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1238 PM CDT Mon May 9 2022 IAZ011-030-WIZ017-029-034-042>044-053>055-061-102145- Allamakee-Clayton-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota through southwest and central Wisconsin. .DAY ONE...Today and Tonight Southeast winds will gust up to 40 mph today. Scattered storms may develop this evening. Any storms that develop could become severe with large hail, damaging winds, and possibly a tornado, mainly between 6 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ018-019-029-102145- Floyd-Chickasaw-Fayette- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight Southeast winds of 20 to 30 mph with gusts upwards of 45 mph today. A Wind Advisory is in effect. Scattered storms may develop this evening. Any storms that develop could become severe with large hail, damaging winds, and possibly a tornado, mainly between 6 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-MNZ079-086>088-094>096-WIZ032-033-041-102145- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Buffalo-Trempealeau-La Crosse- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Southeast winds of 20 to 30 mph with gusts upwards of 50 mph today. A Wind Advisory is in effect for parts of the area. Numerous storms may develop this evening. Any storms that develop could become severe with very large hail, a tornado, possibly strong, and damaging winds mainly between 6 PM and 11 PM. Lightning can be expected with any storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early evening. Zapotocny
In the hours before
Local storm report, May 9, 7:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
722 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL LAKE CITY 44.45N 92.27W
05/09/2022 U0.75 INCH WABASHA MN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, May 9, 7:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
725 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL LAKE CITY 44.44N 92.26W
05/09/2022 U0.50 INCH WABASHA MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Local storm report, May 9, 7:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
727 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 1 W DOUGLAS 44.11N 92.59W
05/09/2022 M0.75 INCH OLMSTED MN TRAINED SPOTTER
&&Special weather statement, May 9, 7:29 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
729 PM CDT Mon May 9 2022
MNZ079-087-088-100100-
Wabasha MN-Olmsted MN-Winona MN-
729 PM CDT Mon May 9 2022
...A strong thunderstorm will impact portions of northwestern Winona,
northern Olmsted and Wabasha Counties through 800 PM CDT...
At 728 PM CDT, trained weather spotters reported a strong
thunderstorm near Oronoco, or 7 miles north of Rochester, moving
northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Trained weather spotters reported penny sized hail near
Douglas, MN.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Elgin around 740 PM CDT.
Plainview around 745 PM CDT.
Wabasha and Kellogg around 755 PM CDT.
Alma around 800 PM CDT.
Other locations impacted by this storm include South Troy, Pioneer
Campground, Rattelsnake Point, Potsdam, Hidden Meadows R V Park, West
Albany, Kings Park, Rattlesnake Ridge, Bremen and Theilman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota...and west central Wisconsin.
&&
LAT...LON 4441 9209 4440 9205 4438 9203 4436 9197
4433 9192 4431 9191 4429 9193 4427 9190
4425 9189 4423 9189 4420 9187 4419 9185
4400 9252 4415 9265
TIME...MOT...LOC 0028Z 238DEG 53KT 4413 9248
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KAALocal storm report, May 9, 7:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL BYRON 44.03N 92.65W
05/09/2022 M0.88 INCH OLMSTED MN BROADCAST MEDIA
&&Local storm report, May 9, 7:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
732 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL LAKE CITY 44.44N 92.26W
05/09/2022 U1.00 INCH WABASHA MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0731 PM HAIL LAKE CITY 44.45N 92.27W
05/09/2022 M0.75 INCH WABASHA MN LAW ENFORCEMENT
0730 PM HAIL LAKE CITY 44.45N 92.27W
05/09/2022 U1.25 INCH WABASHA MN PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:13 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 47 min |
| May 9, 7:29 PM CDT | Special Weather Statement | ARX | Wabasha | 31 min |
| May 9, 7:34 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 56 min |
| May 9, 8:29 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 61 min |
| May 9, 8:43 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 47 min |
| May 9, 9:15 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 45 min |
| May 9, 9:39 PM CDT | Special Weather Statement | ARX | Houston | 66 min |
| May 9, 10:50 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton | 55 min |
| May 10, 4:22 PM CDT | Special Weather Statement | ARX | Clayton | 23 min |
| May 10, 4:55 PM CDT | Special Weather Statement | ARX | Clayton | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.